South Dakota, 2012

Damaging Wind in South Dakota, June 2, 2012

June 2, 2012 · NWS UNR · 1 event in 1 county or zone

A line of severe thunderstorms developed over the southern Black Hills and produced strong winds as they moved onto the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over the southern Black Hills and produced strong winds as they moved onto the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 4:35 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 2, 4:35 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT SAT JUN 2 2012

.DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER RIDGING ACROSS THE
NORTHERN PLAINS WITH THE NEXT TROUGH APPROACHING THE PACIFIC
NORTHWEST. A SERIES OF STRONG WAVES ARE CROSSING THE NORTHERN
ROCKIES PUSHING INTO THE NORTHERN PLAINS. SATELLITE/REGIONAL MOSAIC
SHOWS SHOWERS AND STORMS DEVELOPING ACROSS WYOMING AND MONTANA AND
MOVING EASTWARD. SURFACE ANALYSIS SHOWS CORRESPONDING LOW PRESSURE
WEST OF THE CWA ALONG WITH A THERMAL RIDGE WHERE CONVECTIVE ACTIVITY
IS ONGOING. THESE WAVES WILL CONTINUE EASTWARD BRINGING
THUNDERSTORMS TO THE AREA MAINLY THIS EVENING. STORMS ARE EXPECTED
TO DEVELOP INTO AN MCS AND PUSH INTO NORTHEAST WYOMING BY 00Z
TONIGHT...THEN CONTINUE EASTWARD INTO WESTERN SOUTH DAKOTA. OVERALL
IT LOOKS LIKE INSTABILITY WILL BE GREATLY WEAKENING WITH DIURNAL
COOLING...BUT PORTIONS OF NORTHEAST WYOMING AND PERHAPS FAR WESTERN
SOUTH DAKOTA MAY STILL SEE MLCAPE VALUES OF 500-1000 J/KG BEFORE
SUNSET. GIVEN THIS...THE THREAT FOR HAIL WILL QUICKLY DECREASE AS
STORMS ROLL IN...BUT DAMAGING WINDS WILL BE POSSIBLE THROUGH THE
EVENING. THE STORMS WILL QUICKLY PUSH INTO CENTRAL SOUTH DAKOTA BY
MIDNIGHT...EXITING THE CWA SHORTLY THEREAFTER.

WEAK UPPER RIDGING WILL BUILD INTO THE AREA BEHIND THE STORMS EARLY
SUNDAY MORNING. A COOL FRONT WILL PUSH INTO THE CWA THROUGH THE
MORNING WITH GUSTY NORTHWEST WINDS BEHIND THE FRONT. WINDS AT THIS
TIME ARE EXPECTED TO REACH NEAR ADVISORY CRITERIA...HOWEVER HIGH
PRESSURE QUICKLY BUILDS IN BEHIND SO GUSTY NORTHWEST WINDS ARE NOT
EXPECTED TO LAST LONGER THAN COUPLE HOURS OR SO. OTHERWISE A QUIET
DAY EXPECTED SUNDAY WITH HIGHS IN THE UPPER 70S TO UPPER 80S.

UPPER RIDGING WILL CONTINUE TO STRENGTHEN HEADING INTO MONDAY AS
HIGH PRESSURE DOMINATES THE REGION. SOUTHERLY RETURN FLOW WILL SET
UP ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA BRINGING IN
WARMER AND MORE MOIST AIR. MOST AREAS WILL SEE HIGHS IN THE MID TO
UPPER 90S. MODELS ARE SHOWING MLCAPE OF 2000-3000 J/KG FROM
NORTHEAST WYOMING TO THE BLACK HILLS AREA AND SOUTHWEST SOUTH
DAKOTA...BUT THE BIG QUESTION WILL BE IF THE CAPE CAN BE BROKEN.
WILL KEEP IN SLIGHT CHANCE POPS FOR MONDAY AFTERNOON AND
EVENING...SINCE THE THINKING RIGHT NOW IS ISOLATED STORMS DEVELOPING
ACROSS THE BLACK HILLS AND BIG HORNS...AND ROLLING INTO THE ADJACENT
PLAINS.

EXTENDED...GFS/ECMWF/ENSEMBLES/RMOP ALL SHOW A BLOCKING RIDGE WILL
MOVE LITTLE OVER THE PLAINS STATES NEXT WEEK...PLACING MOST OF THE
CWA IN SOUTHWEST FLOW ALOFT. THIS PATTERN WILL BRING SUMMERLIKE
TEMPERATURES AND A DAILY CHANCE OF ACTIVE TSRA.

&&

.AVIATION...00Z TAF FORECAST
A FAST MOVING DISTURBANCE WILL CREATE A LINE OF SHOWERS AND
THUNDERSTORMS WHICH WILL MOVE FROM NORTHEASTERN WYOMING INTO WESTERN
SOUTH DAKOTA THIS EVENING. VFR CONDITIONS WILL PREVAIL EXCEPT
IN/NEAR TSRA WHEN MVFR CONDITIONS ARE POSSIBLE. A COLD FRONT WILL
TRAIL THE DISTURBANCE...BRINGING GUSTY NORTHWEST WINDS TO THE SD
PLAINS LATE TONIGHT AND SUNDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 2, 1:02 PM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
432 AM MDT SAT JUN 2 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
200 PM MDT SAT JUN 2 2012 /300 PM CDT SAT JUN 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT AS AN
UPPER LEVEL DISTURBANCE CROSSES THE AREA. SOME STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER PORTIONS OF
THE AREA NEARLY EACH DAY IN THE PERIOD STARTING MONDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 2, 5:13 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT JUN 2 2012

SDZ001-012-WYZ056-057-071-030115-
BUTTE SD-HARDING SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING
BLACK HILLS WY-
613 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK...WESTERN
BUTTE AND WESTERN HARDING COUNTIES UNTIL 715 PM MDT...

AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
CAMP CROOK TO COLONY...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN BELLE FOURCHE...
  BUFFALO...
  GUSTAVE...
  CAMP CROOK...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...
  HARDING...
  NISLAND...
  LADNER...
  REDIG...
  CASTLE ROCK...
  NEWELL...
  VALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. BOATERS ON BELLE FOURCHE RESERVOIR SHOULD MOVE
ONSHORE IMMEDIATELY. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 4591 10356 4461 10326 4466 10437 4500 10439
      4501 10405 4582 10406
TIME...MOT...LOC 0011Z 259DEG 24KT 4559 10423 4484 10407

CALDERON
Special weather statement, Jun 2, 6:28 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT SAT JUN 2 2012

SDZ027-029-074-WYZ058-030215-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS
SD-WESTON WY-
728 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON...EXTREME
NORTHWESTERN FALL RIVER AND WESTERN CUSTER COUNTIES UNTIL 815 PM
MDT...

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEWEY...OR 22 MILES NORTHWEST OF EDGEMONT...
MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEWEY...
  ARGYLE...
  PRINGLE...
  SANATOR...
  WIND CAVE VISITORS CENTER...
  BLUE BELL...
  CUSTER PARK GAME LODGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4349 10407 4349 10417 4350 10418 4362 10422
      4382 10325 4357 10318 4346 10406
TIME...MOT...LOC 0128Z 258DEG 38KT 4355 10407

RICHARDS
Special weather statement, Jun 2, 6:30 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT SAT JUN 2 2012

SDZ012-013-030215-
BUTTE SD-NORTHERN MEADE CO PLAINS SD-
730 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE AND SOUTHEASTERN
BUTTE COUNTIES UNTIL 815 PM MDT...

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF NEWELL...OR 22 MILES NORTHEAST
OF DOWNTOWN BELLE FOURCHE...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRPOINT...
  MUD BUTTE...
  OPAL...
  STONEVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4503 10262 4461 10258 4461 10350 4502 10360
TIME...MOT...LOC 0130Z 266DEG 31KT 4482 10342

RICHARDS
Special weather statement, Jun 2, 6:55 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
755 PM MDT SAT JUN 2 2012

SDZ029-030-074-030245-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
755 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 845
PM MDT...

AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF JEWEL CAVE...OR 11 MILES
SOUTHWEST OF DOWNTOWN CUSTER...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN CUSTER...
  PRINGLE...
  SANATOR...
  WIND CAVE VISITORS CENTER...
  CRAZY HORSE MEMORIAL...
  BLUE BELL...
  STOCKADE LAKE...
  SYLVAN LAKE...
  CENTER LAKE...
  CUSTER PARK GAME LODGE...
  FAIRBURN...
  HERMOSA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4385 10359 4385 10302 4349 10340 4349 10379
      4370 10393
TIME...MOT...LOC 0155Z 243DEG 38KT 4366 10372

RICHARDS

The radar

The Rapid City radar (KUDX), 37 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
June 2, 7:30 PM MST
Where
Custer County, 3.72 mi ESE of Folsom
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.796, -102.803

Wind gusts reached 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397901.